Minnesota, 2018

Hail in Minnesota, September 12, 2018

September 12, 2018 · NWS DLH · 2 events in 1 county or zone

A warm front lifted across northern Minnesota during the late afternoon and evening hours. A low-level jet and associated warm air advection led to the development of isolated storms that contained severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A warm front lifted across northern Minnesota during the late afternoon and evening hours. A low-level jet and associated warm air advection led to the development of isolated storms that contained severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 12, 2:10 PM CST, 20 minutes earlier.

Area forecast discussion, Sep 12, 2:10 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
310 PM CDT Wed Sep 12 2018

.SHORT TERM...(This evening through Thursday)
Issued at 308 PM CDT Wed Sep 12 2018

Main issue in the short term this afternoon is the thunderstorm
activity set to move through Koochiching and (northwestern) Itasca
Counties.  The storms have seen some heavy rain and plenty of
lightning, but the environment would suggest they shouldn't get too
strong.  There is limited instability to work with (and it's all
elevated), however they are riding along the MUCAPE gradient and mid
level lapse rates rather strong of 8C/km.  Expect storms this
afternoon mainly to impact Koochiching County for the next few
hours, before the storms all lift north of the border.

The frontal boundary over the area this afternoon now extends from
near Duluth to just north of Brainerd and it will begin lifting
northward this afternoon, eventually lifting into Canada by 06Z
tonight.  As the front lifts northward, much drier air in the 850-
500mb layer will lift through the area from south to north, clearing
out current cloud cover and leading to partly cloudy to clear skies
overnight.

For Thursday, the ridging across the eastern half of the CONUS and
the western trough will continue to lead to a strong southwest to
northeast oriented jet from California through the western
Dakotas and toward Hudson Bay. This places us southeast of the
main jet and track of repeated upper level shortwaves, but
tomorrow afternoon we may get grazed by an upper level vort max,
so continued a chance for thunderstorms mainly north and west of
Grand Rapids.

.LONG TERM...(Thursday night through Wednesday)
Issued at 308 PM CDT Wed Sep 12 2018

The main story in the long term is the stagnant pattern that could
last several days.  Hurricane Florence is the big focus of the
overall pattern and it's potential affect on the progression of
systems.  The GFS and EC are a bit at odds with the progression
developing a strong system early next week with a frontal passage.
The GFS still wants to bring this front through Monday-Monday night,
while the slower ECMWF would bring it through on Tuesday.  Given the
presence of Florence, tend to lean toward a slower progression and a
continued stagnant pattern.

Showers and thunderstorms are going to be possible through the
weekend as the front from today starts to drift back south and stall
out across northern MN.  Temperatures will continue to be above
normal until the main cold front moves through sometime early to
middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1155 AM CDT Wed Sep 12 2018

Didn't make any significant changes to the previous forecasts,
with updates mainly to account for current conditions and trends.
Warm advection will push north through the first part of the
forecast, with the baroclinic zone and chances for precipitation
lifting north of the area as mid-level ridging becomes more
established. Could see some chances for SHRA/TSRA return after the
end of the period as another wave moves northeast along the
baroclinic zone.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  62  77  65  76 /   0   0  30  20
INL  62  74  62  71 /  10  40  40  30
BRD  63  78  67  78 /   0   0  20  20
HYR  61  78  64  78 /   0   0  10  10
ASX  62  79  63  78 /   0   0  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 PM CDT this afternoon for LSZ140-
     141.

&&

SHORT TERM...WFO MPX
LONG TERM...WFO MPX
AVIATION...WFO MPX
Hazardous weather outlook, Sep 12, 2:23 AM CST, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
323 AM CDT Wed Sep 12 2018

MNZ010-131130-
Koochiching-
323 AM CDT Wed Sep 12 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon west of a line
from Birchdale to Waskish. No severe storms are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms are possible on Friday night,
especially across northeast Minnesota. Large hail is the primary
severe weather threat. Thunderstorms are also expected at
various times during the remainder of the period as well.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated today or tonight.

MNZ011-012-018>021-025-026-033>038-WIZ001>004-006>009-131130-
North St. Louis-Northern Cook/Northern Lake-North Itasca-
Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
323 AM CDT Wed Sep 12 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms are possible on Friday night,
especially across northeast Minnesota. Large hail is the primary
severe weather threat. Thunderstorms are also expected at
various times during the remainder of the period as well.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated today or tonight.

LSZ121-140>148-131130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
323 AM CDT Wed Sep 12 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

A small craft advisory remains in effect from Grand Portage to
Taconite Harbor through the afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Several rounds of thunderstorms are expected throughout the period
across western Lake Superior. Strong to severe thunderstorms are
possible on Friday night, with large hail being the primary
threat.

DAP/GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 12, 1:19 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
219 PM CDT WED SEP 12 2018

MNZ010-121945-
Koochiching-
219 PM CDT WED SEP 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KOOCHICHING
COUNTY...

At 218 PM CDT, a strong thunderstorm was near Margie, or 39 miles
southwest of International Falls, moving east at 55 mph.

Wind gusts up to 30 mph, pea size hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of southeastern
Koochiching County, including the following locations: Grand Falls
and Bois Forte Reservation.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4789 9382 4814 9401 4837 9339 4801 9326
TIME...MOT...LOC 1918Z 248DEG 46KT 4808 9382

Stewart
Special weather statement, Sep 12, 1:37 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Duluth MN
237 PM CDT WED SEP 12 2018

MNZ010-018-122000-
Koochiching-North Itasca-
237 PM CDT WED SEP 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ITASCA AND
SOUTHWESTERN KOOCHICHING COUNTIES...

At 237 PM CDT, a strong thunderstorm was over Blackduck, or 22 miles
northeast of Bemidji, moving east at 40 mph.

Wind gusts up to 40 mph, pea size hail, and frequent cloud to ground
lightning can be expected with this storm.

Locations impacted include...
Northome, Squaw Lake, Mizpah, Alvwood, Wirt, Orth, Rosy, and Decker
Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4785 9442 4800 9396 4775 9381 4763 9441
TIME...MOT...LOC 1937Z 247DEG 33KT 4771 9455

Stewart
Special weather statement, Sep 12, 1:40 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Duluth MN
240 PM CDT WED SEP 12 2018

MNZ010-122015-
Koochiching-
240 PM CDT WED SEP 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KOOCHICHING
COUNTY...

At 240 PM CDT, a strong thunderstorm was 11 miles southeast of Big
Falls, or 33 miles south of International Falls, moving east at 40
mph.

Wind gusts up to 30 mph, pea size hail, and occasional cloud to
ground lightning can be expected with this storm.

Locations impacted include...
Bois Forte Reservation.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4800 9364 4817 9374 4839 9319 4808 9314
TIME...MOT...LOC 1940Z 247DEG 33KT 4812 9359

Stewart
Special weather statement, Sep 12, 2:05 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Duluth MN
305 PM CDT WED SEP 12 2018

MNZ010-018-122030-
Koochiching-North Itasca-
305 PM CDT WED SEP 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ITASCA AND SOUTH
CENTRAL KOOCHICHING COUNTIES...

At 304 PM CDT, a strong thunderstorm was 8 miles southeast of Mizpah,
moving east at 40 mph.

Wind gusts up to 40 mph, pea size hail, and frequent cloud to ground
lightning can be expected with this storm.

Locations impacted include...
Effie, Mizpah, Craigville, and Deer Creek Reservation.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4776 9411 4792 9421 4813 9362 4788 9347
TIME...MOT...LOC 2004Z 255DEG 39KT 4786 9406

stewart
Special weather statement, Sep 12, 2:17 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
317 PM CDT WED SEP 12 2018

MNZ010-011-018-019-122030-
Central St. Louis-Koochiching-North St. Louis-North Itasca-
317 PM CDT WED SEP 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ITASCA...
SOUTHEASTERN KOOCHICHING AND WEST CENTRAL ST. LOUIS COUNTIES...

At 317 PM CDT, a strong thunderstorm was near Togo, or 34 miles north
of Hibbing, moving east at 35 mph.

Wind gusts up to 40 mph, dime size hail, and frequent cloud to ground
lightning can be expected with this storm.

Locations impacted include...
Cook, Orr, Meadow Brook, Gheen, Togo, Pelican Lake, Linden Grove,
Celina, and Greaney.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4782 9262 4776 9325 4794 9331 4808 9272
TIME...MOT...LOC 2017Z 256DEG 30KT 4787 9317

Stewart

The radar

The Duluth radar (KDLH), 130 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, St. Louis

When
September 12, 2:30 PM CST to 2:32 PM CST
Where
St. Louis County, 0.69 mi S of Celina
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
47.870, -93.030

The hail covered the ground.

Hail, St. Louis

When
September 12, 2:57 PM CST to 2:58 PM CST
Where
St. Louis County, 6.2 mi WNW of Vermillion
Measured
1 in hail
Reported by
Public
Coordinates
48.010, -92.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783946, 783947.